Molecular model of heroin.
5

Can you overdose on heroin?

Yes, but heroin overdoses can often be reversed.

Yes, you can overdose on heroin.

People often overdose on heroin by taking too much or taking more than they anticipated. People with no or low opioid tolerance are most at risk for a heroin overdose if they accidentally consume too much of the drug. However, people with established opioid tolerance are also at risk for overdose. This is because they may be accustomed to consuming smaller doses and people do not always know how much they are taking. Drugs in the underground market are not labeled and tested. This means people may accidentally consume high doses of heroin without their knowledge or their heroin may be mixed with other drugs. The risk of a heroin overdose is higher if it is consumed with other opioids or depressant drugs, like fentanyl, alcohol, benzodiazepines, or tranquilizers.

But, heroin overdoses can often be reversed.

Most overdoses involving heroin and other opioids like fentanyl can be reversed if the person is immediately given oxygen and/or naloxone. Naloxone is a drug that works to reverse an opioid overdose, including heroin overdose. However, overdoses that involve heroin and depressant drugs could require additional medical attention. This is because naloxone cannot reverse the effects of depressants.


We need a health approach to heroin.

The risk of heroin use has increased with additives in the drug supply like fentanyl. Learn more about how drug decriminalization and investing in health, overdose prevention centers, and safer supply can keep people safer.

Reviewed and updated by Jules Netherland, PhD, and Dr. Sheila P. Vakharia on 5/2/2023.

A young woman holds a sign that says "End the Drug War."

Sign up for updates from DPA.

en_USEnglish

4/20 MATCH!

Your $1 becomes $2 to power the urgent fight to end marijuana prohibition and repair the harms of the drug war. Don’t miss your chance to fight for justice!